Oklahoma, 2011

Tornado and Flash Flooding in Oklahoma, May 23 to 24, 2011

May 23 to 24, 2011 · NWS TSA · 27 events in 10 counties and zones

Thunderstorms developed during the early morning hours across northeastern Oklahoma and southeastern Kansas in response to an approaching upper level disturbance and increasing low level jet. These storms moved east across the region producing damaging wind, large hail and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
14
Property damage
$75,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed during the early morning hours across northeastern Oklahoma and southeastern Kansas in response to an approaching upper level disturbance and increasing low level jet. These storms moved east across the region producing damaging wind, large hail and flash flooding. Another round of severe thunderstorms moved into eastern Oklahoma from the west during the late afternoon and evening hours producing damaging wind and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 23, 5:46 AM CST, 44 minutes earlier.

Area forecast discussion, May 23, 5:46 AM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
646 AM CDT MON MAY 23 2011

.DISCUSSION...

THE 12Z AVIATION DISCUSSION IS INCLUDED BELOW.

&&

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
SCT MVFR CIGS WILL AFFECT SOME OF THE TERMINALS THRU 16Z. TSRA
WILL BRUSH BY KBVO THIS MORNING AS WELL. OTHERWISE...VFR WILL
PREVAIL OUTSIDE OF TSRA ACTIVITY. SCT DVLPMT IS EXPTD BY 17Z OR
18Z...WITH THE BEST CHCS BTWN 21Z AND 04Z THIS AFTERNOON AND
EVENING WITH THE HEAT OF THE DAY AND SOME UPPER SUPPORT COMING IN
FROM THE WEST.

LACY

&&

.PREV DISCUSSION... /ISSUED 406 AM CDT MON MAY 23 2011/

DISCUSSION...
VOLATILE LATE SPRING PATTERN WILL CONTINUE FOR THE NEXT 72 HOURS
OR SO WITH A MOIST LOW LEVEL AIRMASS PERSISTING AND A DISTURBED
SOUTHWEST FLOW ALOFT AHEAD OF A POTENT UPPER LEVEL SYSTEM...WHICH
WILL BRING POTENTIAL FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK
TUESDAY. SEVERE WEATHER OUTLOOK FOR TODAY IS COMPLICATED BY
POTENTIAL FOR WIDESPREAD CONVECTION WHICH COULD ULTIMATELY AFFECT
THE AVAILABLE INSTABILITY.

SIGNIFICANTLY BACKED MID LEVEL FLOW SHOWING UP ON PROFILER/88D
NETWORK INDICATING A WAVE MOVING OUT OF THE SOUTHERN ROCKIES
EARLY THIS MORNING...WHILE AT THE SFC A BOUNDARY FROM LEFT BY
STORMS YESTERDAY DRAPED ACROSS EASTERN OK NEAR I-40. ALL QUIET SO
FAR BUT WOULD EXPECT TO SEE ELEVATED STORMS INCREASE IN NEXT FEW
HOURS ALONG AND NORTH OF THIS BOUNDARY. BOTH 06Z NAM AND RECENT
RUNS OF HRRR ALSO INDICATE STORM CLUSTERS BREAKING OUT DURING THE
MORNING SOUTH OF THE BOUNDARY AS ABOVE MENTIONED WAVE LIFTS NE
ACROSS THE AREA. WHILE THIS ACTIVITY WOULD POSE SOME SEVERE THREAT
A MORE SUBSTANTIAL THREAT COULD DEVELOP LATE THIS AFTERNOON...
PROVIDED MORNING STORMS DO NOT WORK OVER THE ATMOSPHERE TOO
MUCH...AS ADDITIONAL STORMS FORM NEAR DRY LINE OVER FAR WESTERN OK
AND ON CONVECTIVE BOUNDARIES. NAM STILL FORECASTS CAPE VALUES
AROUND 5000 J/KG FROM SW OK TOWARD US 75 CORRIDOR BY AFTERNOON
WITH ANY STORMS IN THIS ENVIRONMENT QUICKLY BECOMING SEVERE WITH
VERY LARGE HAIL AND ISOLATED TORNADOES...ESPECIALLY NEAR ANY
PERSISTENT SFC BOUNDARIES.

ONE SOLUTION THAT HAS REMAINED CONSISTENT IS FOR STRONG UPPER WAVE
NOW APPROACHING CALIFORNIA COAST TO MOVE ACROSS SOUTHWEST AND
BECOME NEGATIVELY TILTED TUESDAY AFTERNOON...WHILE DRY LINE PUSHES
INTO CENTRAL OK AND SFC BOUNDARY LINGERS ACROSS NE OKLAHOMA AND NW
ARKANSAS. FORECAST INSTABILITY AND DEEP LAYER SHEAR CONTINUE TO
SUGGEST A MAJOR OUTBREAK OF SEVERE WEATHER...INCLUDING STRONG
TORNADOES...LATE TUESDAY AFTERNOON. STORMS ULTIMATELY MAY GROW
INTO A SEVERE SQUALL LINE TUESDAY NIGHT.

UPPER LOW WILL SLOWLY MOVE ACROSS KANSAS WEDNESDAY WITH DEEPER
MOISTURE BEING PUSHED EAST...THOUGH SOME THREAT OF SEVERE WEATHER
POSSIBLE OVER FAR EASTERN AREAS. DRIER AND MORE STABLE AIRMASS
FINALLY SPREADS OVER THE AREA BY THURSDAY FOR A RESPITE FROM THE
ACTIVE WEATHER...WITH BELOW NORMAL TEMPS. WILL CONTINUE WITH A DRY
FORECAST FOR THE HOLIDAY WEEKEND AS MODEL DIFFERENCES ABOUND.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   84  69  86  67 /  60  60  20  60
FSM   82  68  87  69 /  60  60  20  50
MLC   82  71  84  70 /  50  30  20  50
BVO   84  67  84  66 /  60  60  30  70
FYV   77  66  82  69 /  70  70  30  50
BYV   78  63  81  68 /  70  70  40  50
MKO   80  68  85  68 /  60  50  20  60
MIO   84  66  81  68 /  70  70  40  70
F10   81  69  85  68 /  50  40  20  50
HHW   85  70  87  69 /  50  30  10  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...30
Hazardous weather outlook, May 23, 4:53 AM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
553 AM CDT MON MAY 23 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
553 AM CDT MON MAY 23 2011

...SEVERE STORMS LIKELY LATER TODAY...INCLUDING THE POTENTIAL FOR VERY
LARGE HAIL AND ISOLATED TORNADOES...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...EARLY THIS AFTERNOON.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
 	ONSET...THIS MORNING.

	AREA AT GREATEST RISK...ALONG AND NORTH OF I-40.

FLASH FLOOD.
	RISK...SIGNIFICANT.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS AFTERNOON.

	AREA AT GREATEST RISK...ALONG AND EAST OF HIGHWAY 59 AND NORTH
				OF HIGHWAY 412.
HEAVY RAIN.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS AFTERNOON.

DISCUSSION...

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION LATE TODAY
AND TONIGHT. THIS SYSTEM WILL INTERACT WITH MOIST AND VERY
UNSTABLE CONDITIONS IN PLACE TO PRODUCE NUMEROUS STRONG TO SEVERE
THUNDERSTORMS. THE BEST COVERAGE WILL BE ACROSS NORTHEAST OKLAHOMA
AND NORTHWEST ARKANSAS CLOSER TO THE FOCUSING BOUNDARIES. STRONG
INSTABILITY AND SHEAR WILL BE SUFFICIENT TO PRODUCE
ORGANIZED...ROTATING STORMS. VERY LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES WILL BE POSSIBLE WITH THESE STORMS.

FLASH FLOODING WILL BE A CONCERN OVER NORTHWEST ARKANSAS AND FAR
NORTHEAST OKLAHOMA...WHERE HEAVY RAIN IS FORECAST TO FALL ON
SATURATED SOILS FROM PREVIOUS STORMS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...

A SIGNIFICANT PIECE OF UPPER LEVEL ENERGY WILL DIVE DOWN INTO THE
GREAT BASIN BY TONIGHT AND THEN EJECT NORTHEAST ACROSS THE
SOUTHERN PLAINS ON TUESDAY...WITH THE UPPER TROUGH TAKING ON A
NEGATIVE TILT AS THE ENERGY ROUNDS THE BASE OF THE PARENT TROUGH.
THE LIFT FROM THIS SYSTEM WILL BE OPTIMALLY TIMED FOR PEAK HEATING
ALONG THE DRYLINE...WHICH WILL SET UP OVER CENTRAL OKLAHOMA
TUESDAY AFTERNOON. THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP
AND BECOME SEVERE...WITH PLENTY OF INSTABILITY AND SHEAR AVAILABLE
TO PRODUCE ORGANIZED...ROTATING STORMS. VERY LARGE HAIL...DAMAGING
WINDS...AND TORNADOES...SOME STRONG...WILL BE POSSIBLE WITH THESE
STORMS AS THEY MOVE EAST INTO EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS TUESDAY EVENING.

EMERGENCY MANAGEMENT PLANNING STATEMENT...

EMERGENCY MANAGERS WILL NEED TO PAY CLOSE ATTENTION TO THE WEATHER
OVER THE NEXT COUPLE OF DAYS. THE POTENTIAL FOR HIGH IMPACT SEVERE
WEATHER EXISTS IN LOCALIZED AREAS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, May 23, 4:42 AM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
542 AM CDT MON MAY 23 2011

OKZ054-231115-
OSAGE OK-
542 AM CDT MON MAY 23 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 615 AM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHERN OSAGE

AT 543 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER GRAINOLA...
MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY
THIS STORM INCLUDE...SHIDLER...WEBB CITY...FORAKER AND GRAINOLA.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL.

LAT...LON 3701 9608 3700 9604 3676 9670 3685 9677
      3686 9676 3700 9676 3701 9675
TIME...MOT...LOC 1043Z 221DEG 34KT 3698 9660
Special weather statement, May 23, 6:12 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
712 AM CDT MON MAY 23 2011

OKZ054-059-231245-
OSAGE OK-PAWNEE OK-
712 AM CDT MON MAY 23 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 745 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHEASTERN OSAGE AND EASTERN PAWNEE

AT 712 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES EAST OF
OSAGE...MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...TULSA...OSAGE...AVANT...WOLCO...
CLEVELAND AND WESTPORT.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL. RESIDENTS
IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3617 9600 3617 9641 3632 9651 3662 9600
TIME...MOT...LOC 1212Z 232DEG 31KT 3631 9634
Special weather statement, May 23, 6:16 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
716 AM CDT MON MAY 23 2011

OKZ056-231245-
NOWATA OK-
716 AM CDT MON MAY 23 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 745 AM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHERN NOWATA

AT 716 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF WANN...MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...LENAPAH...WANN AND SOUTH
COFFEYVILLE.

LAT...LON 3699 9542 3682 9550 3686 9581 3694 9581
      3695 9579 3699 9578
TIME...MOT...LOC 1216Z 246DEG 33KT 3697 9573

The radar

The Tulsa radar (KINX), 90 km away, was scanning. The volume nearest the first event began at 12:28 UTC.

Open the radar archive at this moment

Event by event

14 flash flood, 8 thunderstorm wind, 4 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Nowata

When
May 23, 6:30 AM CST
Where
Nowata County, 9 mi N of Lenapah
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.980, -95.630

Strong thunderstorm wind blew down trees.

Hail, Craig

When
May 23, 7:10 AM CST
Where
Craig County, 6.44 mi NNE of Centralia
Measured
1 in hail
Reported by
Public
Coordinates
36.890, -95.320

Thunderstorm Wind, Nowata

When
May 23, 7:15 AM CST
Where
Nowata County, Lenapah
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.850, -95.630

Thunderstorm wind gusts to 60 mph were estimated by the public in Lenapah.

Hail, Craig

When
May 23, 7:30 AM CST
Where
Craig County, 6 mi W of Welch
Measured
1 in hail
Reported by
Public
Coordinates
36.870, -95.209

Flash Flood, Nowata

When
May 23, 9:40 AM CST to 1:00 PM CST
Where
Nowata County, 2 mi E of Lenapah to 2.02 mi E of Lenapah
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
36.850, -95.594

Highway 10 was flooded and closed just east of Lenapah.

Flash Flood, Ottawa

When
May 23, 10:00 AM CST to 1:00 PM CST
Where
Ottawa County, 0.3 mi W of Miami to 0.71 mi ENE of Miami
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.880, -94.885

Numerous roads were closed in and around the City of Miami due to heavy rainfall.

Flash Flood, Nowata

When
May 23, 10:10 AM CST to 1:00 PM CST
Where
Nowata County, 10 mi E of Nowata to 5.7 mi ESE of Coodys Bluff
Cause
Heavy Rain
Reported by
Public
Coordinates
36.700, -95.450

The county road just north of Highway 60 along the Nowata/Craig County line was flooded and impassable.

Flash Flood, Craig

When
May 23, 10:25 AM CST to 1:00 PM CST
Where
Craig County, Centralia to 0.77 mi SSE of Centralia
Cause
Heavy Rain
Reported by
Public
Coordinates
36.800, -95.350

Several roads in and around Centralia were flooded by heavy rainfall.

Flash Flood, Craig

When
May 23, 10:30 AM CST to 1:00 PM CST
Where
Craig County, 8 mi N of Vinita to 1.11 mi ESE of Bluejacket
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.766, -95.150

Flood water covered many county roads around Bluejacket and Pyramid Corners.

Flash Flood, Craig

When
May 23, 11:50 AM CST to 1:00 PM CST
Where
Craig County, 0.77 mi ENE of Welch to 3.57 mi E of Welch
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.876, -95.088

Highway 10 east of Welch was closed due to water over the roadway in several locations.

Flash Flood, Craig

When
May 23, 11:50 AM CST to 1:00 PM CST
Where
Craig County, 0.63 mi ENE of White Oak to 3.86 mi E of Centralia
Cause
Heavy Rain
Injuries
10 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
36.624, -95.260

Numerous roads were flooded and closed north of Vinita. At least ten motorists were rescued by emergency personnel in the flood waters and at least 20 homes were evacuated due to rising flood water. The Oklahoma Mesonet station near Vinita measured 7.48 inches of rain in five hours during this event.

Flash Flood, Craig

When
May 23, 11:50 AM CST to 1:00 PM CST
Where
Craig County, 0.73 mi SE of Bluejacket to 0.71 mi E of Bluejacket
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.794, -95.059

Highway 25 was closed due to flooding of the roadway in many places from east of Pyramid Corners through Bluejacket to near Highway 69.

Hail, Ottawa

When
May 23, 12:56 PM CST
Where
Ottawa County, 0.47 mi WNW of Quapaw
Measured
1 in hail
Reported by
Post Office
Coordinates
36.953, -94.787

Flash Flood, Nowata

When
May 23, 2:15 PM CST to 6:30 PM CST
Where
Nowata County, 2.1 mi ESE of Coodys Bluff to 6.3 mi S of Alluwe
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.708, -95.515

Many county roads were flooded across the east and southeast portion of the county. A water rescue was necessary at Highways 60 and 28.

Flash Flood, Ottawa

When
May 23, 2:19 PM CST to 6:30 PM CST
Where
Ottawa County, 2.27 mi ENE of Miami to 2.41 mi WNW of Miami
Cause
Heavy Rain
Injuries
4 direct, 0 indirect
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.889, -94.841

Extensive flooding was reported in and around the City of Miami. Portions of Highway 10 and Alternate Highway 69 were flooded and closed. At least four motorists had to be rescued after they became stranded in flood water. A couple homes were damaged by flood water in the city.

Flash Flood, Rogers

When
May 23, 4:00 PM CST to 6:30 PM CST
Where
Rogers County, 3.46 mi SW of Catale to 2.83 mi SW of Catale
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
36.540, -95.430

Several roadways were flooded and impassable as a result of locally heavy rainfall.

Tornado, Osage

When
May 23, 4:52 PM CST
Where
Osage County, 0.38 mi ENE of Fairfax
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
36.572, -96.694

A brief tornado developed over open country. No damage resulted from the tornado.

Thunderstorm Wind, Delaware

When
May 23, 6:20 PM CST
Where
Delaware County, 10 mi S of Chloeta
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.275, -94.970

Strong thunderstorm wind blew down several trees in the vicinity of Kenwood.

Thunderstorm Wind, Cherokee

When
May 23, 7:12 PM CST
Where
Cherokee County, Tahlequah
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.920, -94.970

Several trees and a few power poles were blown down by strong thunderstorm winds.

Thunderstorm Wind, Adair

When
May 23, 7:24 PM CST
Where
Adair County, 6 mi N of Stilwell
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
35.907, -94.630

A storm chaser estimated 60 mph thunderstorm wind gusts north of Stilwell.

Flash Flood, Cherokee

When
May 23, 7:45 PM CST to May 24, 2:00 AM CST
Where
Cherokee County, Tahlequah to 0.44 mi SSW of Tahlequah
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
35.920, -94.970

A swift water rescue was necessary in flood waters covering roads in Tahlequah.

Flash Flood, Cherokee

When
May 23, 7:45 PM CST to May 24, 2:00 AM CST
Where
Cherokee County, 3 mi WSW of Hulbert to 0.97 mi WSW of Melvin
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
35.913, -95.200

A swift water rescue was necessary in flood waters near Hulbert.

Thunderstorm Wind, Le Flore

When
May 23, 8:25 PM CST
Where
Le Flore County, 0.72 mi NW of Bokoshe
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.187, -94.789

Several power lines were blown down by strong thunderstorm wind.

Thunderstorm Wind, Le Flore

When
May 23, 8:28 PM CST
Where
Le Flore County, 0.86 mi ENE of Arkoma
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.354, -94.436

Large trees and multiple power lines were blown down by strong thunderstorm winds.

Thunderstorm Wind, Le Flore

When
May 23, 8:34 PM CST
Where
Le Flore County, Panama
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.170, -94.670

Emergency management estimated 60 mph wind gusts with thunderstorms.

Hail, McIntosh

When
May 23, 9:00 PM CST
Where
McIntosh County, 2.78 mi N of Checotah
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.470, -95.522

Flash Flood, Adair

When
May 23, 9:22 PM CST to May 24, 2:00 AM CST
Where
Adair County, Westville to 1.81 mi N of Stillwell Arpt
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.980, -94.570

Highway 59 was closed between Westville and Stilwell due to high water covering the roadway. Several cars were stranded in the flood water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyThe tornado archive for Oklahoma, 2011Warnings in Oklahoma, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311508, 311509, 311510, 311511, 311514, 311517, 311521, 311523, 311525, 311527, 311528, 311531, 311532, 311533, 311534, 311536, 310040, 311538, 311539, 311540, 311541, 311542, 311543, 311544, 311546, 311547, 311548.